Alert archive / West Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 13, 2020, 11:21 PM EDT for Mason County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2020, 11:21 PM EDT (03:21 UTC)
- Expired
- Aug 14, 2020, 12:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 53 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172 WWUS81 KRLX 140321 SPSRLX Special Weather Statement National Weather Service Charleston WV 1121 PM EDT Thu Aug 13 2020 WVZ007-008-140400- Jackson-Mason- 1121 PM EDT Thu Aug 13 2020 ...A STRONG AND HEAVY THUNDERSTORM WILL AFFECT EAST CENTRAL MASON AND WEST CENTRAL JACKSON COUNTIES... At 1120 PM EDT, a strong and heavy thunderstorm was located 10 miles northeast of Buffalo, or 11 miles southwest of Ripley. The storm is nearly stationary. Pea size hail is possible with this storm. Locations impacted include... Leon, Southside, Evans and Given. This includes Interstate 77 in West Virginia near mile marker 136. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3884 8175 3872 8170 3869 8200 3880 8205 TIME...MOT...LOC 0320Z 076DEG 4KT 3874 8189 $$ MEK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 7:29 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 13, 7:29 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 729 PM EDT Thu Aug 13 2020 .SYNOPSIS... A weak frontal boundary will remain stalled over the region through the rest of the work week. Weather remains unsettled through the upcoming weekend. Cold front Sunday night. && .NEAR TERM /THROUGH FRIDAY/... As of 613 PM Thursday... Minor tweaks to hourly temperature and sky grids. Otherwise forecast on track. As of 222 PM Thursday... Latest surface analysis shows a quasi-stationary boundary is in place across southern OH and northern WV. This feature has provided enough of a focus for scattered convection across the mountains and more isolated activity across the lowlands so far this afternoon. With MLCAPE values around 1000-1500 J/kg and weak shear, any thunderstorm activity that develops should be pulse type convection. Thus, greatest concern for the remainder of the afternoon and evening is locally torrential downpours that could result in localized water issues given plenty of moisture with PWATs around 1.6 to 1.8 inches and slow storm motions. Since many areas in the mountains received 1 to 2 inches of rain yesterday, FFG values have dropped considerably across eastern portions of our forecast area and with convection mainly focused across the mountains once again today, WPC has a Slight Risk for Excessive Rainfall mainly across our mountainous counties and a Marginal Risk extending to areas near Interstate-79. Thus, will need to keep a close eye on this area through the remainder of the day but thunderstorm activity should remain isolated enough across the lowlands to mitigate a greater flood threat. As instability wanes tonight, the majority of the precipitation activity should diminish but a few light showers may linger into the overnight hours across the mountains. Otherwise, another night of valley fog and/or low stratus appears to be possible as many areas decouple amid moist low levels. After fog lifts Friday morning, attention turns to an upper trough across the middle Ohio Valley that will slowly approach our area through the day. As a result, showers and storms will once again be expected across the area Friday afternoon and evening. Since this feature will provide better upper level support compared to recent days, this should allow for better precipitation coverage across the area. While chances for severe weather should remain low, a warm/moist environment will remain in place so additional downpours localized water issues will be possible once again. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 205 PM Thursday... Southwesterly flow increases Friday night in response to an approaching southern stream wave. This may assist in updraft organization of lingering afternoon convection keeping it going through the evening hours. Stronger forcing arrives by the morning hours Saturday with numerous showers and thunderstorm expected through the day. This will keep temps and surface based instability down a bit compared to previous days, but synoptic forcing, particularly on the left entrance quadrant of the H200 wind max will be more than sufficient to squeeze out very efficient rainfall across portions of the middle Ohio Valley in an environment of near climatological maximum precipitable water values with substantial warm cloud depth. Should still have relatively high flash flood guidance here for the most part with limited rainfall expected Friday - but may begin to see some localized high water issues. Further south, a low level moist convergent axis could cause additional water issues for our southeastern counties where localized heavy rain last night and again tonight precedes it. Currently, WPC has the mountains outlooked as a slight risk for excessive rainfall (where confidence is higher that flash flood guidance will be lower) with a marginal risk over most of the remainder of the area. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 205 PM Thursday... The 1.6 to 2.0 inch precipitable water plume finally departs to the east Sunday with passage of the trough axis/low level closed circulation making for a mainly dry morning. Will catch a glancing blow from a northern stream disturbance/surface cold front Sunday evening with some additional showers and thunderstorms possible. While mid-level lapse rates nor shear are particularly impressive, could see some better organized updrafts with at least some wind/hail potential with this should the front accelerate and come through in the late afternoon/evening, but for now looks more like a late evening/overnight passage. Cooler and mainly dry weather prevails for Monday and Tuesday under northwesterly flow with surface dew points dipping back down toward the upper 50s feeling pretty good after the recent run of 70s. Sadly, heat and humidity looks to make a return by the end of the week along with a reintroduction of diurnal showers and storms. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 720 PM Thursday... Isolated thunderstorms with brief IFR/LIFR conditions through at least 02Z. Then mainly VFR conditions until after 06Z when areas of IFR/LIFR fog and or stratus will develop, particularly in areas that received precipitation this afternoon and across parts of the higher terrain. KBKW may experience lower ceilings than currently forecast, with LIFR a possibility there. Overall have low confidence in a long duration of LIFR at KBKW, but will monitor for future updates. After 14Z expect gradual improvement to VFR with light surface winds. However, after 18-20Z, sct showers and thunderstorms with brief restrictions will develop again. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, duration, and extent of fog overnight may vary from forecast. LIFR or worse ceilings at KBKW may develop particularly after 09Z. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H L L HTS CONSISTENCY H H H H H H H H H M L L BKW CONSISTENCY H H H H H H H M M M H M EKN CONSISTENCY H H H H H H H M H L L L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H L H H AFTER 00Z SATURDAY... Brief IFR in showers and thunderstorms Friday afternoon and evening. Another round of showers and thunderstorms will then be possible on Saturday with additional brief IFR restrictions. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/RG NEAR TERM...SL/RG SHORT TERM...JP LONG TERM...JP AVIATION...SL
Hazardous weather outlook, Aug 13, 5:19 AM EDT, 18 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 519 AM EDT Thu Aug 13 2020 WVZ523-524-140930- Northwest Pocahontas-Southeast Pocahontas- 519 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of excessive rainfall today and into tonight due to the potential for slow moving showers and thunderstorms capable of producing heavy rain. Isolated flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated instances of flooding will remain possible from slow-moving thunderstorms both Friday and Saturday, especially during the afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ015-024>028-033-034-039-040-515>522-525-526-140930- Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- 519 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Scattered, slow-moving thunderstorms this afternoon and evening may produce downpours and isolated instances of minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated instances of flooding will remain possible from slow-moving thunderstorms both Friday and Saturday, especially during the afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029>032-140930- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun- Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor- 519 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated instances of flooding will be possible from slow-moving thunderstorms both Friday and Saturday, especially during the afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 6:25 PM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
625 PM EDT Thu Aug 13 2020
WVZ524-132330-
Southeast Pocahontas-
625 PM EDT Thu Aug 13 2020
...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS IN
SOUTHWESTERN POCAHONTAS COUNTY...
At 622 PM EDT, a strong thunderstorm was located near Buckeye. Radar
indicates that 1.5 to 2 inches of rain has fallen in this area. This
will cause rapid rises on streams may cause water problems in areas
of poor drainage and low lying areas.
Locations impacted include...
Marlinton, Hillsboro, Buckeye and Cranberry Mountain Nature Center,
including Buck Run.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3814 8015 3811 8030 3821 8023 3824 8019
3828 8007
TIME...MOT...LOC 2222Z 240DEG 49KT 3820 8016
25Special weather statement, Aug 13, 7:28 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
728 PM EDT Thu Aug 13 2020
WVZ517-140000-
Northwest Fayette-
728 PM EDT Thu Aug 13 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FAYETTE
COUNTY...
At 728 PM EDT, strong thunderstorms were clustered over Gauley
Bridge, or 9 miles north of Fayetteville, moving southwest at 10 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Gauley Bridge.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3817 8129 3824 8119 3823 8119 3823 8115
3819 8110 3807 8117
TIME...MOT...LOC 2328Z 040DEG 8KT 3818 8116
25Special weather statement, Aug 13, 8:05 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
805 PM EDT Thu Aug 13 2020
WVZ013-026-140030-
Boone-Lincoln-
805 PM EDT Thu Aug 13 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN AND
NORTHWESTERN BOONE COUNTIES...
At 805 PM EDT, a strong thunderstorm was located near Alum Creek, or
11 miles north of Madison, moving west at 10 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Julian, Alum Creek, Sod, Woodville, Alkol and Yawkey.
This includes Route 119 between mile markers 58 and 62, and between
mile markers 64 and 66.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3828 8184 3822 8180 3823 8182 3822 8182
3822 8184 3819 8182 3818 8180 3821 8181
3821 8179 3817 8177 3812 8192 3824 8198
TIME...MOT...LOC 0005Z 071DEG 11KT 3822 8185
25Local storm report, Aug 13, 8:47 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
847 PM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND DMG SUMERCO 38.23N 81.91W
08/13/2020 LINCOLN WV EMERGENCY MNGR
LOTS OF TREE LIMBS DOWN.
&&
EVENT NUMBER RLX2001117
RPYSpecial weather statement, Aug 13, 11:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 1121 PM EDT Thu Aug 13 2020 WVZ007-008-140400- Jackson-Mason- 1121 PM EDT Thu Aug 13 2020 ...A STRONG AND HEAVY THUNDERSTORM WILL AFFECT EAST CENTRAL MASON AND WEST CENTRAL JACKSON COUNTIES... At 1120 PM EDT, a strong and heavy thunderstorm was located 10 miles northeast of Buffalo, or 11 miles southwest of Ripley. The storm is nearly stationary. Pea size hail is possible with this storm. Locations impacted include... Leon, Southside, Evans and Given. This includes Interstate 77 in West Virginia near mile marker 136. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3884 8175 3872 8170 3869 8200 3880 8205 TIME...MOT...LOC 0320Z 076DEG 4KT 3874 8189 MEK
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:05 PM EDT | Special Weather Statement | RLX | Lincoln | 25 min |
| Aug 14, 1:01 PM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 27 more | 25 hr |
| Aug 14, 7:19 PM EDT | Special Weather Statement | RLX | Wayne | 56 min |
| Aug 14, 7:15 PM EDT | Special Weather Statement | RLX | Elliott | 30 min |
| Aug 14, 4:32 PM EDT | Special Weather Statement | RLX | Russell | 58 min |
Nearby
Special Weather Statements in West Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.